Wisconsin, 2010

Winter Weather in Wisconsin, December 3 to 4, 2010

December 3 to 4, 2010 · NWS MKX · 16 events in 16 counties and zones

A surface low pressure tracked from South Dakota through Iowa across southern Illinois. Warm air advection ahead of the low led to a prolonged 15 to 18 hour snow event.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A surface low pressure tracked from South Dakota through Iowa across southern Illinois. Warm air advection ahead of the low led to a prolonged 15 to 18 hour snow event. Snow totals ranged from 4 to 6 inches southwest of a Wisconsin Dells to Madison to Delavan line...tapering to 3 to 5 inches southwest of a Green Lake to Mequon line. This snow event was the first widespread event to affect south-central and southeast Wisconsin during the 2010-11 winter season.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Dec 3, 12:58 PM CST, 5 hours 2 minutes earlier.

Area forecast discussion, Dec 3, 12:58 PM CST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1258 PM CST FRI DEC 3 2010

.SHORT TERM...

.REST OF TODAY THROUGH SATURDAY...FORECAST CONFIDENCE MEDIUM.

WE ARE CONTINUED THE ADVY FOR ALL BUT NE COUNTIES...BUT MADE
ADJUSTMENTS TO THE START TIMES TO ACCOUNT FOR THE SLOWER ARRIVAL OF
THE SYSTEM.

THE LATEST WATER VAPOR IMAGERY AND RUC ANALYSIS SHOW THE SHORTWAVE
OF INTEREST OVER WESTERN MT...ID AND SOUTHERN OREGON. THERE IS A
LEADING VORTICITY MAX AHEAD OF THE STRONG SHORTWAVE STRETCHING
ACROSS THE UPPER MIDWEST...AND A DEVELOPING SFC LOW OVER WESTERN SD
AND WESTERN NE. A SWATH OF SNOW ALREADY SPREAD ACROSS ND...NORTHEAST
SD...AND SOUTHWEST MN. VISIBILITIES ARE DOWN TO LESS THAN A MILE AT
SOME REPORTING STATIONS. THIS SNOW IS FORMING ALONG THE 700MB FGEN
AREA AND 700MB WARM AIR ADVECTION.

THE LATEST MODELS ARE CONTINUING TO WEAKEN THE SNOW SYSTEM OVER
SOUTHERN WI COMPARED TO WHAT THEY WERE SHOWING A FEW RUNS AGO. THE
NAM SHOWS A MUCH WEAKER SYSTEM DUE TO A LESS AMPLIFIED 500MB
SHORTWAVE TROUGH THAN THE ECMWF AND GFS. WENT WITH A BLEND BETWEEN
THE NAM AND GFS/ECMWF FOR THE ONSET OF THE PRECIP...WHICH DELAYS
STARTING THE SNOW IN MKE UNTIL BETWEEN MIDNIGHT AND 3 AM...WITH THE
MAJORITY OF THE SNOW FALLING AT MKE BETWEEN 3AM AND 9AM.

WE ALSO ADJUSTED THE QPF AMOUNTS AND SNOW AMOUNTS DOWN JUST A LITTLE
TO ACCOUNT FOR THE POSSIBILITY OF A LESS-AMPLIFIED SOLUTION. 15:1 TO
17:1 SNOW RATIOS ARE STILL EXPECTED. STORM TOTALS WILL RANGE FROM
AROUND 6 INCHES IN FAR SW TO AROUND 3 INCHES AT MSN AND MKE...TO
LESS THAN AN INCH AT SHEBOYGAN. THERE WILL MOST LIKELY BE A PRETTY
WELL-DEFINED BAND OF SNOW ACROSS THE MIDWEST ALONG THE STRONGEST
700MB FGEN/WAA AND POSITIVE VORTICITY ADVECTION. THE NORTHERN EDGE
OF THE BAND IS EXPECTED TO SPREAD ACROSS THE SOUTHWEST
CWA...PRIMARILY LAFAYETTE/IOWA/GREEN COUNTIES...AND PARTS OF DANE.
LIGHTER AMOUNTS NORTHEAST OF THIS BAND WILL BE DUE TO THE GENERAL
SHORTWAVE FORCING...WEAKER FGEN/WAA...AND LAKE ENHANCEMENT.

1000-850MB WINDS OVER LAKE MICHIGAN WILL REMAIN VERY LIGHT FOR MUCH
OF THE EVENT. PART OF THE REASON FOR THE LIGHT WINDS...BESIDES THE
SLACKENED SYNOPTIC PRESSURE GRADIENT BETWEEN EXITING HIGH PRES AND
ENTERING LOW PRES...IS THE PRESENCE OF A MESO VORTEX OVER THE
SOUTHERN PART OF LAKE MICHIGAN. RIGHT NOW VISIBLE SATELLITE SHOWS
SOME CIRCULATION OVER THE SE QUADRANT OF THE SOUTH HALF OF THE LAKE.
LOCAL MESOSCALE WRF MODELS AND NAM...AND TO A LESSER EXTENT THE GFS
AND ECMWF...SHOW THIS FEATURE DRIFTING WESTWARD OVERNIGHT...BRINGING
EASTERLY 1000-850MB FLOW AROUND 10KT TO SE WI AT 12Z SAT. MODELS
ALSO SHOW AREA OF 1000-850MB CONVERGENCE PRIMARILY FROM MKE COUNTY
AND SOUTH. WINDS BACK NE BY 18Z AND DUE NORTH BY 00Z SUN. THIS
FEATURE FAVORS MKE/RAC/ENW COUNTIES FOR LAKE EFFECT/ENHANCED SNOW
PRIMARILY LATER SAT MORNING TO SAT AFTERNOON. LAKE EFFECT SNOW CHART
SHOWS SNOW ACCUMULATION OF 1 TO 2 INCHES. WITH THE COMBINATION OF
SYSTEM SNOW...A TOTAL OF 3 TO 4 INCHES ALONG THE LAKESHORE FROM
MILWAUKEE COUNTY AND SOUTH IS EXPECTED.

SUNDAY AND MONDAY...FORECAST CONFIDENCE MEDIUM.

NORTHWEST UPPER FLOW WITH A WEAK SHORTWAVE TROUGH AXIS ON SUNDAY
NIGHT INTO MONDAY MORNING. AS UPPER TROUGH DIGS AND NORTHWEST 850
MB FLOW INCREASES...MODELS SHOW FAIRLY STRONG COLD AIR
ADVECTION. SOME RH BELOW 850 MB INVERSION WITH RATHER STEEP LAPSE
RATES. COULD STILL HAVE SOME FLURRIES AND WITH STEEP LAPSE RATES
SOME GUSTS TO 25 MPH POSSIBLE. EXPECT SOME BKN CU/SC ESPECIALLY
OVER EAST AREAS. HOWEVER WITH NORTHWEST LOW LEVEL LAKE EFFECT
SNOW WOULD BE OUT OVER THE LAKE.

.LONG TERM...

TUESDAY AND WEDNESDAY...FORECAST CONFIDENCE MEDIUM

NORTHWEST UPPER FLOW CONTINUES WITH UPPER TROUGH OVER SOUTHEAST
CANADA AND THE NORTHEAST U.S. AS UPPER TROUGH LIFTS SLOWLY NORTHEAST.

SOME INCREASE IN 700 MB RH MONDAY NIGHT OR TUESDAY DEPENDING ON
MODEL...BUT NOT ENOUGH MEAN 850 TO 700 RH TO MENTION FLURRIES.

FORECAST AREA REMAINS IN THE RELATIVELY COLD NORTHWEST LOW LEVEL
WIND FLOW WITH HIGH OVER THE PLAINS AND STRONG LOW PRESSURE OVER
EASTERN CANADA.  ANY LAKE EFFECT WOULD STAY OUT OVER THE LAKE.

THURSDAY AND FRIDAY...FORECAST CONFIDENCE MEDIUM

ONE WEAK SHORTWAVE WHICH ROUNDS THE RIDGE OVER THE NORTHERN
ROCKIES PUSHES INTO THE EASTERN IOWA WESTERN ILLINOIS AREA
THURSDAY NIGHT. LITTLE IN THE WAY OF PRECIPITATION.

NEXT STRONGER SHORTWAVE MOVES ACROSS THE NORTHWEST U.S. THURSDAY
NIGHT THEN ACROSS THE NORTHERN PLAINS ON FRIDAY. ASSOCIATED
SURFACE LOW PUSHES EAST ACROSS THE NORTHERN PLAINS THURSDAY AND
REACHES WISCONSIN FRIDAY. THICKNESS VALUES INDICATE ANY
PRECIPITATION WOULD BE LIGHT SNOW. SOME 850 MB MOISTURE
CONVERGENCE ON WARM AIR ADVECTION THURSDAY NIGHT. TIMING ON THIS A
BIT UNCERTAIN THIS FAR OUT.

&&

.AVIATION...
WITH SLOWER TOP-DOWN SATURATION EXPECT VFR CONDITIONS AT
TAF SITES UNTIL BETWEEN 03Z AND 06Z SATURDAY AT KMSN...AFTER 06Z
SATURDAY AT KUES...AND BETWEEN 06Z AND 09Z SATURDAY AT KMKE AND
KENW. CIGS WILL LOWER WITH SNOW AND EXPECT IFR CONDITIONS TO KICK IN
FAIRLY RAPIDLY AFTER ONSET OF STEADY SNOW. NOT MUCH DRIFTING AS WEAK
SURFACE PRESSURE GRADIENT WILL KEEP WINDS RELATIVELY LIGHT...WITH
ONSHORE FLOW DEVELOPING AROUND/AFTER 18Z SATURDAY PROLONGING LIGHT
SNOW AND MVFR/IFR CONDITIONS AT KMKE AND KENW INTO THE EVENING
SATURDAY.

&&

.MARINE...A PROLONGED PERIOD OF SMALL CRAFT CONDITIONS WILL BEGIN
LATE SATURDAY NIGHT AND LAST WELL INTO NEXT WEEK AS WESTERN GREAT
LAKES BECOME CAUGHT IN PERSISTENT TIGHT PRESSURE GRADIENT BETWEEN
RETROGRADING LOW TO THE NORTHEAST AND HIGH PRESSURE OVER THE PLAINS.
SMALL CRAFT ADVY WILL LIKELY BE ISSUED WITH AFTERNOON NSH PACKAGE.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST
     SATURDAY FOR WIZ058-064>066-070>072.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM CST
     SATURDAY FOR WIZ056-062-067-068.

     WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 PM CST
     SATURDAY FOR WIZ046-047-057-063-069.

LM...NONE.
&&

SHORT/LONG TERM...06/HENTZ/MRC/GEHRING
AVIATION/MARINE...13/MRC
Hazardous weather outlook, Dec 3, 2:47 PM CST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
247 PM CST FRI DEC 3 2010

WIZ046-047-051-052-056>060-062>072-042100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
247 PM CST FRI DEC 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR ALL OF SOUTH CENTRAL
WISCONSIN AND PORTIONS OF SOUTHEAST WISCONSIN FROM THIS EVENING
INTO SATURDAY. MODERATE SNOW ACCUMULATIONS ARE EXPECTED AS LOW
PRESSURE MOVES SOUTHEAST ACROSS THE MID MISSISSIPPI VALLEY...WITH
THE HIGHEST SNOW TOTALS SOUTHWEST OF MADISON...AND THE LESSER
TOTALS NEAR FOND DU LAC AND SHEBOYGAN.

UNSTABLE CONDITIONS OVER LAKE MICHIGAN WILL LEAD TO LAKE ENHANCED
SNOW OVER THE LAKE SHORE COUNTIES WITH ONSHORE WINDS LATE TONIGHT
INTO SATURDAY.

THE SNOW ACCUMULATIONS WILL MAKE TRAVEL DIFFICULT TONIGHT INTO
SATURDAY...ESPECIALLY WITH THIS BEING THE FIRST SNOW EVENT OF THE
SEASON WITH MODERATE ACCUMULATIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

THE WINTER WEATHER ADVISORY WILL CONTINUE THROUGH SATURDAY
AFTERNOON. THE SNOW WILL TAPER OFF FROM NORTHWEST TO SOUTHEAST
DURING THE AFTERNOON. TRAVEL WILL REMAIN DIFFICULT ON UNTREATED
ROADS UNTIL THE SNOW ENDS.

.SPOTTER INFORMATION STATEMENT...

SNOW ACCUMULATION REPORTS WOULD BE APPRECIATED TONIGHT AND
SATURDAY.

LMZ643>646-042100-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
247 PM CST FRI DEC 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

WINDS AND WAVES WILL LIKELY REACH SMALL CRAFT CRITERIA FROM LATE SATURDAY
NIGHT THROUGH TUESDAY. BRISK NORTH TO NORTHWEST WINDS AND HIGH
WAVES WILL PREVAIL DUE TO THE PRESSURE GRADIENT BETWEEN HIGH
PRESSURE TO THE WEST AND STRONG LOW PRESSURE TO THE EAST.

HENTZ

WWW.WEATHER.GOV/MKX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 winter weather. Local standard time, as filed.

Winter Weather, Lafayette

When
December 3, 6:00 PM CST to December 4, 4:30 PM CST
Where
Lafayette forecast zone
Reported by
COOP Observer
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Total snowfall from Friday evening through Saturday afternoon ranged from 6 to 6.5 inches of snow. The 6.5 inch amount was recorded at Belmont.

Winter Weather, Iowa

When
December 3, 6:00 PM CST to December 4, 4:30 PM CST
Where
Iowa forecast zone
Reported by
COOP Observer
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Total snowfall from Friday evening through Saturday afternoon ranged from 4 to 6 inches of snow. The 6 inch amount was recorded at Mineral Point.

Winter Weather, Sauk

When
December 3, 6:00 PM CST to December 4, 4:30 PM CST
Where
Sauk forecast zone
Reported by
COOP Observer
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Total snowfall from Friday evening through Saturday afternoon ranged from 4 to 5 inches of snow. A 5.4 inch amount was recorded at Reedsburg.

Winter Weather, Columbia

When
December 3, 6:00 PM CST to December 4, 4:30 PM CST
Where
Columbia forecast zone
Reported by
COOP Observer
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Total snowfall from Friday evening through Saturday afternoon ranged from 3 to 5 inches of snow. A 4.5 inch amount was recorded at Poynette.

Winter Weather, Dane

When
December 3, 6:00 PM CST to December 4, 4:30 PM CST
Where
Dane forecast zone
Reported by
COOP Observer
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Total snowfall from Friday evening through Saturday afternoon ranged from 3 to 5 inches of snow. A 4.9 inch amount was recorded at Mount Horeb.

Winter Weather, Green

When
December 3, 6:00 PM CST to December 4, 4:30 PM CST
Where
Green forecast zone
Reported by
COOP Observer
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Total snowfall from Friday evening through Saturday afternoon ranged from 4 to 6 inches of snow. Snow totals of 6 inches were recorded at Monroe and New Glarus.

Winter Weather, Rock

When
December 3, 6:00 PM CST to December 4, 4:30 PM CST
Where
Rock forecast zone
Reported by
COOP Observer
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Total snowfall from Friday evening through Saturday afternoon ranged from 3 to 4 inches of snow. A total of 4 inches was recorded at Orfordville.

Winter Weather, Jefferson

When
December 3, 6:00 PM CST to December 4, 4:30 PM CST
Where
Jefferson forecast zone
Reported by
COOP Observer
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Total snowfall from Friday evening through Saturday afternoon ranged from 3 to 4 inches of snow. A total of 4 inches was recorded at the National Weather Service office 3 miles southeast of the town of Sullivan.

Winter Weather, Walworth

When
December 3, 6:00 PM CST to December 4, 4:30 PM CST
Where
Walworth forecast zone
Reported by
COOP Observer
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Total snowfall from Friday evening through Saturday afternoon was around 3 inches. A total of 3.2 inches was recorded at Whitewater.

Winter Weather, Marquette

When
December 3, 6:00 PM CST to December 4, 4:30 PM CST
Where
Marquette forecast zone
Reported by
COOP Observer
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Total snowfall from Friday evening through Saturday afternoon was 3 to 4 inches. A total of 3.5 inches was recorded at Oxford.

Winter Weather, Green Lake

When
December 3, 6:00 PM CST to December 4, 4:30 PM CST
Where
Green Lake forecast zone
Reported by
COOP Observer
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Total snowfall from Friday evening through Saturday afternoon was 3 to 4 inches. A total of 3.5 inches was recorded 2 miles south of Green Lake.

Winter Weather, Dodge

When
December 3, 6:00 PM CST to December 4, 4:30 PM CST
Where
Dodge forecast zone
Reported by
COOP Observer
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Total snowfall from Friday evening through Saturday afternoon was around 3 inches. A total of 3 inches was recorded at Beaver Dam.

Winter Weather, Waukesha

When
December 3, 6:00 PM CST to December 4, 4:30 PM CST
Where
Waukesha forecast zone
Reported by
COOP Observer
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Total snowfall from Friday evening through Saturday afternoon ranged from 2 to 3 inches. A total of 3 inches was recorded at Merton.

Winter Weather, Milwaukee

When
December 3, 6:00 PM CST to December 4, 4:30 PM CST
Where
Milwaukee forecast zone
Reported by
Official NWS Observations
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Total snowfall from Friday evening through Saturday afternoon ranged from 2 to 4 inches. A total of 3.6 inches was recorded at General Mitchell International Airport in Milwaukee.

Winter Weather, Racine

When
December 3, 6:00 PM CST to December 4, 4:30 PM CST
Where
Racine forecast zone
Reported by
COOP Observer
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Total snowfall from Friday evening through Saturday afternoon ranged from 2 to 3 inches. A total of 3.3 inches was recorded at Caledonia.

Winter Weather, Kenosha

When
December 3, 6:00 PM CST to December 4, 4:30 PM CST
Where
Kenosha forecast zone
Reported by
COOP Observer
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

Total snowfall from Friday evening through Saturday afternoon ranged from 2 to 3 inches. A total of 3 inches was recorded at Kenosha.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 275467, 275468, 275469, 275470, 275471, 275472, 275473, 275474, 275475, 275476, 275477, 275478, 275479, 275480, 275481, 275482.